Besides serotonin syndrome, other differential diagnoses were considered but excluded in this case. Neuroleptic malignant syndrome (NMS) is an idiopathic drug reaction to antipsychotics that has a presentation similar to that of serotonin syndrome; however, NMS presents with bradyreflexia, hyperpyrexia, and lead-pipe rigidity. Myoclonus is rarely seen with NMS, and symptoms typically resolve in days, compared with 24 hours after removal of the offending agent in serotonin syndrome. In addition, patients with NMS have a history of taking a neuroleptic agent (eg, haloperidol, chlorpromazine), atypical antipsychotics, or antiemetic drugs. For NMS, dantrolene is the most effective, evidence-based drug treatment available, whereas no evidence-based drug treatments are available for serotonin syndrome.
Malignant hyperthermia is a disorder of skeletal muscle that results from inhalation of halogenated anesthetics (eg, halothane, sevoflurane, desflurane, isoflurane), administration of depolarizing muscle relaxants (eg, succinylcholine), or stressors (eg, vigorous exercise, heat exposure). Malignant hyperthermia is considered a hypermetabolic response of skeletal muscles, and affected patients may present with hyperthermia, tachycardia, tachypnea, increased carbon dioxide production or oxygen consumption, acidosis, hyperkalemia, muscle rigidity, and rhabdomyolysis. Malignant hyperthermia is treated with dantrolene, a specific antagonist that should be available wherever general anesthesia is administered.
Anticholinergic toxicity results from an overdose with an anticholinergic agent and may present with hyperthermia, agitation, altered mental status, mydriasis, dry mucous membranes, urinary retention, and decreased bowel sounds. Patients have normal muscular tone and reflexes in anticholinergic poisoning, compared with serotonin syndrome; the treatment is physostigmine.
Patients with meningitis often have a history of headache, photophobia, neck stiffness, vomiting, and diplopia; they may also present with convulsions, abnormal movements, and/or posturing.
Serotonin syndrome may be distinguished from other causes of agitated delirium on the basis of neuromuscular findings. Patients with sympathomimetic toxicity or infections of the central nervous system typically lack these findings.
The medications most commonly involved in serotonin syndrome include selective serotonin reuptake inhibitors (SSRIs), serotonin norepinephrine reuptake inhibitors (SNRIs), monoamine oxidase inhibitors (MAOIs), opioids, cough medications (eg, dextromethorphan), and antibiotics.
St John's wort
Avoid prescribing the following opioids, because they precipitate or worsen serotonin syndrome in patients already receiving SSRIs or MAOIs:
Opioids that have not been linked to serotonin syndrome include morphine, codeine, and hydrocodone; these should be administered if no alternative is available.
Medscape © 2021 WebMD, LLC
Any views expressed above are the author's own and do not necessarily reflect the views of WebMD or Medscape.
Cite this: Caroline Tschibelu. Abnormal Eye Movement and Agitated Delirium in a 26-Year-Old - Medscape - Jan 20, 2021.